A 90-year-old woman is referred six months after a transient ischaemic attack (TIA) with asymptomatic cholestatic liver function test (LFT) derangement. Following the TIA, atorvastatin and clopidogrel therapy are initiated. This is added to pre-existent once daily nifedipine for hypertension. Nifedipine (a weak inhibitor of CYP3A4 and competing substrate) and clopidogrel (a competitive inhibitor of CYP3A4) may have affected the metabolism of atorvastatin, resulting in the elevation of serum alkaline phosphatase levels to over six times the upper limit of normal. More often, statin therapy elevates serum alanine aminotransferase levels. Drug-induced liver injury (DILI) was deemed ‘probable’ as judged by the Roussel Uclaf Causality Assessment Method score. Statin therapy remains overwhelmingly safe, with benefits outweighing risks in the vast majority. The UK recommended LFT monitoring regime facilitates early recognition of DILI. Case reports are examined where similar drug combinations resulted in severe morbidity and mortality.
- drug interactions
- contraindications and precautions
- drugs: gastrointestinal system
- liver disease
- unwanted effects / adverse reactions
Statistics from Altmetric.com
Contributors GC, clinical care of patient, manuscript preparation. ST, clinical care of patient, manuscript preparation.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.